Fentanyl (C22H28N2O) is a synthetic opioid drug that is much more powerful than many others in the opioid family, including heroin, morphine and codeine.  In medical environments, it is used as a painkiller, often for cancer patients.  It is usually administered in extremely small doses through a transdermal patch. 
Despite its noble uses in medicine, though, fentanyl has mainly made headlines due to illicit street-level use. It has become common for those selling drugs like heroin, cocaine or crack cocaine to mix fentanyl into their products without buyers knowing, or to misrepresent fentanyl (often mixed with a buffing agent) as other drugs to buyers. Fentanyl can’t be seen, smelled or tasted when mixed with other drugs. 
Fentanyl is cheap enough and the doses are so small that dealers can dilute pure fentanyl powder to create many more doses than the same amount of the drug they are purporting it to be would yield, resulting in greater profits.  But the process of mixing fentanyl with buffing agents can create uneven doses. One dose might have a small amount of fentanyl and a large amount of buffing agent, meaning the user can tolerate it. But the next dose might have a large amount of fentanyl and a small amount of buffing agent, making it lethal.
+ WHAT IS THE HISTORY OF FENTANYL?
Fentanyl was first developed by Janssen Pharmaceutica in 1959 as an anaesthetic and pain reliver for medical purposes. During the 1960s, it was used as an intravenous anaesthetic. In the 1990s, the transdermal patch was developed, allowing slow, steady doses to be administered to those in chronic pain, including patients suffering from cancer. Other delivery methods were also developed, including oral options. 
+ WHAT IS A FATAL DOSE OF FENTANYL?
A fatal dose of fentanyl is generally stated to be two milligrams , although that can vary depending on a user’s body mass and tolerance to the drug. That amount could be as small as a grain of sand – a typical ibuprofen tablet is 400 milligrams, so imagine cutting one of those into 200 pieces .
+ WHAT ARE THE SIGNS OF A FENTANYL OVERDOSE?
- Extreme drowsiness, lethargy, lightheadedness, or dizziness
- Marked difficulty with balance, difficulty with walking, and decreased motor coordination
- Complaints of nausea and vomiting
- Significant mental status changes that often include slurred speech, decreased speed of thought (that can be observed by extremely slow rates of speech), confusion, irrational actions, and/or aggressiveness
- Pinpoint eye pupils and/or bluish or purplish lips, hands, feet, fingernails, and/or toenails
- Noticeably slowed or shallow breathing ; in some cases, people may stop breathing or produce gurgling noises
- A marked reduction in blood pressure and heart rate
- Becoming unconscious or comatose 
+ WHAT CAN BE DONE IF SOMEONE OVERDOSES?
- Call 9-1-1 immediately
- Perform CPR or administer medications ONLY IF TRAINED TO DO SO
- If the person is still breathing, roll them onto their side so that they will not choke if they vomit; trained individuals can place the person into the standard recovery position to ensure the airway is not obstructed
- DO NOT ADMINISTER ANY FLUIDS; stay with the person to ensure they are breathing until help arrives
- Administer naloxone ONLY IF TRAINED TO DO SO ; naloxone kits are available through pharmacies and walk-in clinics across Alberta